MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 8 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 8 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Model Number 75100471
Medical Device Problem Codes Tear, Rip or Hole in Device Packaging (2385); Scratched Material (3020)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/12/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a tha, a polarstem stem standard ti/ha 8 non-cem was not packaged securely, which caused the stem's coating to scratch off with the plastic.The procedure was completed without delay using a smith and nephew back up device.Patient was not harmed as consequence of this problem.
 
Additional Manufacturer Narrative
It was reported that, during a tha, a polarstem stem standard ti/ha 8 non-cem was not packaged securely, which caused the stem's coating to scratch off with the plastic.The procedure was completed without delay using a smith and nephew back up device.Patient was not harmed as consequence of this problem.The claimed article, which intent use is in treatment, including packaging was returned for investigation.The failure mode of a compromised innermost sterile barrier can be confirmed.The stem isn't fixed proper any more, and the inside of the bag shows several scratches evoked due the moving of the stem.The production records were analyzed, no deviations were found which could explain the occurred failure.For the batch in scope no other complaint was recorded.There is no indication that the device failed to match specification at the time of manufacturing.In our current ifu for hip implants lit.12.23 ed.05/16 it is stated that a device which packaging shows any damage shouldn't be used.The risk is covered within our product related risk file.To date no corrective or preventive actions are planned.The batch in scope was part of a loaner set.As contributing factor it can be named that repeated stock manipulations may have contributed to the motion of the stem inside the packaging causing the observed vacuum loss.Nevertheless the root cause can not be clearly established and remains undetermined.Smith and nephew will monitor this device for similar issues.

Brand Name
POLARSTEM STEM STD TI/HA 8 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key12239439
Report Number9613369-2021-00326
Device Sequence Number19793728
Product Code LWJ
UDI-Device Identifier07611996118629
UDI-Public07611996118629
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K130728
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100471
Device Catalogue Number75100471
Device Lot NumberB1924257
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/27/2021
Initial Date Received by Manufacturer 07/13/2021
Supplement Date Received by Manufacturer10/07/2021
Initial Report FDA Received Date07/28/2021
Supplement Report FDA Received Date10/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1